Supplement warning: Vitamins can cause weight gain and other side effects – ‘really risky’

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

Britons take supplements to boost their health, however, vitamins can cause side effects.

Jo Cunningham BSc (Hons) RD, FCCA is the Clinical Director of The Gut Health Clinic, founded by Megan Rossi.

She was asked if supplements can cause problems, including weight gain, headaches, nausea, constipation, or other side effects.

“Absolutely,” the medical expert told Express.co.uk.

“It’s easy to take a pill thinking that it’s just a vitamin or mineral, but more isn’t always better.”

The expert advised caution with doses, in particular.

Jo said: “If you are taking micronutrients, always check the recommended daily allowance (RDA) and don’t go above this.

“High doses of minerals and fat-soluble vitamins can build up in the system, resulting in toxicity.

“Often doses are pharmaceutical, rather than nutritional, meaning the dose you are taking is much higher than you could possibly obtain naturally from foods.

“Often supplements are recommended with good intentions – but all too often that advice is given without any science to back it up, and without regulation, it can be really risky.”

A study in 2015 published in The New England Journal of Medicine found side effects from supplements sent 23,000 Americans to the emergency department every year.

The study, which took place over 10 years, looked at data from 63 hospitals.

In 2014 a study from Dalian University, China, titled Excess vitamin intake: An unrecognized risk factor for obesity, found a link.

The paper claimed excess vitamins “may trigger obesity through multiple ways, including increasing fat synthesis, causing insulin resistance, disturbing neurotransmitter metabolism and inducing epigenetic changes.”

The study found excess B vitamins in rats may have been causing weight gain in lab rodents.

The study concluded: “Since the late 1930s when synthetic vitamins were first used, the human being has experienced the largest growth in vitamin intake in human history.

“It is possible that excess vitamins, especially B vitamins, may contribute to the development of obesity.

“Vitamin-rich formulas and food fortification with vitamins may, to a large extent, be responsible for the increased prevalence of obesity over the past several decades.”

Other known vitamin and supplement side effects

Vitamin D

Too much vitamin D can cause harm to the kidneys.

Doses over 100 nanograms per milliliter can cause muscle pain, stomach pain, kidney stones, and mood disorders.

Calcium

Too much calcium can settle into the arteries, not the bones, researchers have claimed.

Source: Read Full Article